10% Off $75 Orders! Use Code SAVE10P Shop Now
One use per customer. Not available with Autoship. Expires 5/28/18.

Recent Research on Gulf War illness and other health problems in veterans of the 1991 Gulf War: Effects of toxicant exposures during deployment

1 Star2 Stars3 Stars4 Stars5 Stars (8 votes, average: 4.15 out of 5)
Loading...

Note: You can read the full article HERE.

By Roberta F. White et al.

Highlights

  • Gulf War illness affects about 25-32% of veterans deployed to the 1991 Gulf War.

  • Exposures to pyridostigmine bromide and pesticides in theatre are causally associated with GWI.

  • Exposure to sarin/cyclosarin and to oil well fires also affected the health of GW veterans.

  • GWI was not caused by combat stressors and cannot be explained by PTSD or other mental health disorders.

  • Neurological, neuroimmune, neuroendocrine and mitochondrial mechanisms underlie GWI.

Abstract

Veterans of the 1991 Gulf War (GW) are a unique population of veterans who returned from theatre with multiple health complaints and disorders. Studies in the U.S. and elsewhere have consistently concluded that approximately 25-32% of this population suffers from a disorder characterized by symptoms that vary somewhat among individuals and include fatigue, headaches, cognitive dysfunction, musculoskeletal pain, and respiratory, gastrointestinal and dermatologic complaints. Gulf War illness (GWI) is the term used to describe this disorder. In addition, brain cancer occurs at increased rates in subgroups of GW veterans, as do neuropsychological and brain imaging abnormalities.
 
Chemical exposures have become the focus of etiologic GWI research because nervous system symptoms are prominent and many neurotoxicants were present in theatre, including organophosphates, carbamates, and other pesticides; sarin/cyclosarin nerve agents, and pyridostigmine bromide (PB) medications used as prophylaxis against chemical warfare attacks. Psychiatric etiologies have been ruled out.
 
This paper reviews the recent literature on the health of 1991 GW veterans, focusing particularly on the central nervous system and on effects of toxicant exposures. In addition, it emphasizes research published since 2008, following on an exhaustive review that was published in that year that summarizes the prior literature (RACGWI, 2008).
 
We conclude that exposure to pesticides and/or to PB are causally associated with GWI and the neurological dysfunction in GW veterans. Exposure to sarin and cyclosarin and to oil well fire emissions are also associated with neurologically based health effects, though their contribution to development of the disorder known as GWI is less clear. Gene-environment interactions are likely to have contributed to development of GWI in deployed veterans. The health consequences of chemical exposures in the GW and other conflicts have been called “toxic wounds” by veterans. This type of injury requires further study and concentrated treatment research efforts that may also benefit other occupational groups with similar exposure-related illnesses.
 
Source: Roberta F. White, PhD,  (Chair, Professor), Lea Steele, PhD,  (Veterans Health Research Program), James P. O’Callaghan, PhD,  (Head, CDC Distinguished Consultant), Kimberly Sullivan, PhD,  (Associate Scientific Director), James H. Binns,  (Past Chair), Beatrice A. Golomb, MD, PhD,  (Associate Professor of Internal Medicine), Floyd E. Bloom, MD,  (Professor Emeritus), James A. Bunker, Fiona Crawford, PhD,  (President), Joel C. Graves, DMin,  (Captain, U.S. Army, Retired), Anthony Hardie, Nancy Klimas, MD, PhD. Recent Research on Gulf War illness and other health problems in veterans of the 1991 Gulf War: Effects of toxicant exposures during deployment. Cortex: Available online 25 September 2015. doi:10.1016/j.cortex.2015.08.022

1 Star2 Stars3 Stars4 Stars5 Stars (8 votes, average: 4.15 out of 5)
Loading...



One thought on “Recent Research on Gulf War illness and other health problems in veterans of the 1991 Gulf War: Effects of toxicant exposures during deployment”

  1. rodthegoth says:

    I would have rated this article more highly had it been written in plain english that the average veteran could understand. What about the effects from the use of depleted uranium tipped ammunition – was this considered as a possible cause?

Leave a Reply